FDA Warns Antipsychotic Drug May Cause Severe Skin Condition
The FDA identified 23 reported cases of drug reaction with eosinophilia and systemic symptoms among olanzapine users.
The FDA is updating the labels of all products containing the antipsychotic olanzapine to warn patients and providers about a possible risk of drug reaction with eosinophilia and systemic symptoms (DRESS).
DRESS is a serious and potentially fatal skin reaction, the symptoms of which include rash, swollen lymph nodes, and swollen face. The condition can result in injury to vital organs such as the liver, kidneys, lungs, pancreas, or heart, and it has a mortality rate of nearly 10%.
The new warning was prompted by an investigation where the FDA identified 23 reported cases of DRESS among olanzapine users since the medication’s launch in 1996. One such case proved fatal, although the agency noted that this death could have resulted from any of the multiple drugs that the patient had taken.
The use of olanzapine products, which include Zyprexa, Zyprexa Zydis, and Symbyax, has also been associated with hallucinations, as well as with elevated death risks among patients with dementia. A previousFDA investigation into 2 fatalities linked to the use of Lilly’s injectable olanzapine pamoate (Zyprexa Relprevv) ultimately proved inconclusive.
The FDA advised health care providers to explain the signs and symptoms of DRESS to their patients upon prescribing any medications containing olanzapine, and to instruct patients to seek immediate medical care if they experience severe symptoms such as a fever with rash and swollen lymph glands.
The agency also encouraged providers to cease treatment with olanzapine in patients whom they suspect have developed DRESS, although it warned patients against suddenly stopping the medication or changing the dose without first consulting their prescriber.